MAUDE Adverse Event Report: COOK IRELAND LTD EVOLUTION BILIARY CONTROLLED-RELEASE STENT - UNCOVERED; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL

COOK IRELAND LTD EVOLUTION BILIARY CONTROLLED-RELEASE STENT - UNCOVERED; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Model Number G23127
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Activation Failure (3270)
Health Effect - Clinical Codes Occlusion (1984); Sepsis (2067)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
As initially reported to customer relations via verbal communication with the district manager: two to three days after the patient underwent an ercp procedure in which the evolution biliary controlled-release stent - uncovered, g23127, was used, the patient had biliary sepsis.Was the patient hospitalized or was there prolonged hospitalization? hospitalized due to obstructive jaundice and underwent ercp as an inpt; he remained hospitalized until his death.Became hypotensive evening after stent placement, transferred to icu, ct obtained, but was unstable to undergo emergency ercp.By the time he was stabilized, family opted for hospice.
 
Additional Manufacturer Narrative
Device evaluation: the evo-10-11-4-b device of lot number c1578915 involved in this complaint device was not returned for evaluation.With the information provided, a document based investigation was conducted.Documents review including ifu review: prior to distribution all evo-10-11-4-b devices are subject to visual inspection and functional checks to ensure device integrity.There inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for evo-10-11-4-b device of lot number c1578915 did not reveal any discrepancies that could have contributed to this issue.There is no evidence to suggest that this issue affects the entire lot # c1578915; upon review of complaints this failure mode has not occurred previously with this lot # c1578915.The instructions for use ifu0056-5 which informs the user about the potential complications "potential complications associated with ercp include, but are not limited to: pancreatitis, cholecystitis, aspiration, perforation, hemorrhage, infection, sepsis, allergic reaction to contract or medication, hypotension, respiratory depression or arrest, cardiac arrhythmia or arrest." there is no evidence to suggest that the customer did not follow the instructions for use.As per medical advisor: "i don¿t think the physician chose the wrong size, might not be the perfect size, but it was not possible to conclude if the size was incorrect.¿if the stent had reached its design diameter and length, it would have been too short¿, the physician actually did him/herself a favour by choosing this stent." and as physician concluded that lack of adequate drainage to poor radial expansion even the physician contradicted with the initial feedback, we have to take physician¿s feedback for consideration.The physician claimed the poor radial expansion (even the stent constraint would be anticipated due to pancreatic adenocarcinoma), so the ¿poor radial expansion¿ was device related.Image review: images were provided to support the complaint investigation.They were reviewed through cook research inc.(cri) and the following comments were provided by the independent reviewer: impression 1.Although persistent biliary dilation is confirmed, the complaint of biliary sepsis secondary to persistent stent constraint cannot be confirmed.Without angioplasty, in the setting of an encasing and notoriously hard tumor such as pancreatic adenocarcinoma, stent constraint would be anticipated.The diameter achieved by this stent should have been and appears to have been acceptable.Consequently, biliary sepsis cannot be attributed to the stent diameter alone.2.Persistent bile duct dilation and hence biliary sepsis was likely multifactorial.First, in the clinical setting, the reported periprocedural hypotension was likely septic shock.This and the peri-biliary inflammation on ct within 24-30 hours of the implantation support biliary infection prior to endoscopy.The stent was likely filled with thick, infected bile shortly after implantation.Second, the duodenal fluid distension present in this case would have reduced the drainage pressure gradient.Third, during the time necessary for the stent to expand from 3mm to 6mm, infected bile could have accumulated in the stent.At a minimum, stent expansion was slowed by stent stretch.3.The stent was implanted longer than its design length.Although some of the lengthening can be attributed to stent constraint, if the stent had reached its design diameter and length, it would have been too short.It would have not covered the inferior end of the stenosis and landed well short of the ampulla.Consequently, it must have been stretched at implantation.Stent stretch would have exacerbated constraint and slowed if not halted expansion.4.The absence of gas in biliary tree does not confirm stent occlusion.As per medical advisor: "as per imaging review, the complaint of biliary sepsis secondary to persistent stent constraint cannot be conformed; biliary sepsis was likely multifactorial; the absence of gas in biliary tree does not confirm stent occlusion, therefore, the ¿poor radial expansion¿ was unrelated to sepsis." as per imaging review: "persistent bile duct dilation and hence biliary sepsis was likely multifactorial.First, in the clinical setting, the reported periprocedural hypotension was likely septic shock.This and the peri-biliary inflammation on ct within 24-30 hours of the implantation support biliary infection prior to endoscopy.The stent was likely filled with thick, infected bile shortly after implantation.Second, the duodenal fluid distension present in this case would have reduced the drainage pressure gradient.Third, during the time necessary for the stent to expand from 3mm to 6mm, infected bile could have accumulated in the stent.At a minimum, stent expansion was slowed by stent stretch.Therefore, sepsis was not device related as could not be verified in the image(s).As per medical advisor "the fatality due to sepsis was associated with the underlying illness" root cause review: a definitive root cause could not be determined from the available information.A possible root cause for poor radial stent expansion could be attributed to patient condition, pancreatic cancer was indicated.However, as the device was not returned for evaluation; the cause of this complaint could not be conclusively determined.Summary: complaint is confirmed based on customer testimony.The complaint of sepsis is not confirmed as its due to underlying condition, however, we are confirming the complaint for ¿poor radial expansion¿.According to the initial reporter, two to three days after the patient underwent an ercp procedure, the patient had biliary sepsis due to underlying condition.As per medical advisor "obstructive jaundice mentioned in patient outcome was why evo stent was placed.Cholangitis mentioned in additional information provided on (b)(6) 2020 would have been due to the infected bile filled in the stent shortly after implantation from imaging review detail, the reported periprocedural hypotension was likely septic shock." complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
This follow up is being submitted due to the completion of the investigation.Initial description submitted as follows: as initially reported to customer relations via verbal communication with the district manager: two to three days after the patient underwent an ercp procedure in which the evolution biliary controlled-release stent - uncovered, g23127, was used, the patient had biliary sepsis.Was the patient hospitalized or was there prolonged hospitalization? pt 1: hospitalized due to obstructive jaundice and underwent ercp as an inpt; he remained hospitalized until his death.Became hypotensive evening after stent placement, transferred to icu, ct obtained (movie attached), but was unstable to undergo emergency ercp.By the time he was stabilized, family opted for hospice patient outcome: 1.Did any unintended section of the device remain inside the patient¿s body? no if yes, please describe.2.Was the patient hospitalized or was there prolonged hospitalization? pt 1: hospitalized due to obstructive jaundice and underwent ercp as an inpt; he remained hospitalized until his death.Became hypotensive evening after stent placement, transferred to icu, ct obtained (movie attached), but was unstable to undergo emergency ercp.By the time he was stabilized, family opted for hospice 3.Did the patient require any additional procedures due to this occurrence? if yes, please describe.Pt 1: was not stable enough to undergo emergency ercp on initial txfer to icu and was placed on hospice the following morning.4.Did the product cause or contribute to the need for additional procedures?na if yes, please specify additional procedures and provide details.5.Has the complainant reported any adverse effects on the patient due to this occurrence? na 6.Has the complainant reported that the product caused or contributed to the adverse effects? na please specify adverse effects and provide details.Patient/event info - notes: 2.1 general questions: 2.1.1 at what stage of the procedure did the complaint occur? (when unpacking or preparing the evolution, while inserting the evolution in the patient, during stent placement, while removing the introducer, or during stent repositioning/removal) 2-3 days post procedure 2.1.2 what endoscope type and channel size was used? olympus tjf 2.1.3 what was the position of the elevator? was it opened or closed? na 2.1.4 details of the wire guide used (diameter, type, make)? na 2.1.5 did any part of the stent contact the patient¿s anatomy when the complaint occurred? this was 2-3 days post procedure 2.1.6 how long was the stent in the patient by the time this complaint occurred? 2-3 days 2.1.7 for devices where the ifu states for longer term patency has not been established, was periodic evaluation complete and how often? na.Information from physician received (b)(6)2020: for pt 1, i have attached the image immediately after stent placement which demonstrates a severe narrowing.The movie is of the ct scan on the same patient >24 hrs later (~30 hrs) showing persistent severe narrowing and lack of pneumobilia - this, together w cholangitis, indicates lack of adequate drainage related to poor radial expansion.I would like to ask if during initial placement after the stent was deployed, was there any abnormality to the fluoroscopic image, i am referring to- was there any extreme narrowing of the stent within the bile duct? see attached images was there bile seen exiting the bile duct after initial placement? yes in both cases when the patients presented with biliary sepsis- did you repeat the ercp? no, see below.Did you obtain fluoroscopic image of initial biliary metal stent? if so, was there any abnormality to that fluoroscopic image? yes, see attached¿ did the stent show any extreme narrowing which would suggest blockage of the bile duct preventing bile flow? extreme narrowing but have seen this before and there eventually was adequate palliation of jaundice suggesting that the stent expanded adequately.

Brand Name
EVOLUTION BILIARY CONTROLLED-RELEASE STENT - UNCOVERED
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key10066330
Report Number3001845648-2020-00302
Device Sequence Number13622852
Product Code FGE
UDI-Device Identifier10827002231273
UDI-Public(01)10827002231273(17)210123(10)C1578915
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K121430
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/23/2021
Device Model NumberG23127
Device Catalogue NumberEVO-10-11-4-B
Device Lot NumberC1578915
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Event Location Hospital
Initial Date Received by Manufacturer 04/20/2020
Supplement Date Received by Manufacturer04/20/2020
Initial Report FDA Received Date05/18/2020
Supplement Report FDA Received Date08/06/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening;